Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 228, NWS Bismarck, ND

August 26, 2001Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2001, 5:05 AM CDT for Stutsman County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 26, 2001, 5:05 AM CDT (10:05 UTC)
Expired
Aug 26, 2001, 6:00 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:56 AM CDTHail 0.75Courtenay, NDReported by an cooperative observer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2823 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS53 KBIS 261005
SVRBIS
NDC093-261100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT SUN AUG 26 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 600 AM CDT

* AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF PINGREE...OR ABOUT 22
  MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINGREE...EDMUNDS AT 515 AM CDT
  BUCHANAN AT 525 AM CDT
  KENSAL AT 550 AM CDT
  SPIRITWOOD LAKE AT 555 AM CDT
  COURTENAY AT 600 AM CDT

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4730 9940 4699 9909 4694 9851 4731 9854
WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:30 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 26, 3:30 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT SUN AUG 26 2001

WEAK COLD FRONT IN CENTRAL NORTH DAKOTA WILL BE THE FOCUS FOR
SCATTERED TSRA ACROSS EAST CENTRAL ND THIS MORNING. OTHERWISE...WEST
TO NORTHWEST FLOW ALOFT OF A BUILDING RIDGE IN MONTANA WILL PLACE
THE REGION UNDER GENERAL SUBSIDENCE AND DRY WEATHER THRU MONDAY.
BOTH ETA AND AVN HAVE A GOOD HANDLE ON THE EARLY FEATURES ASSOCIATED
WITH THE COLD FRONT. WILL USE ETA MODEL FOR DETAILS. DONT SEE A BIG
COOLOFF WITH FRONT TODAY...MOST AREAS WILL AGAIN BE IN THE 80S WITH
90 DEGREE MARK POSSIBLE SOUTH.

WILL KEEP A CHC OF CONVECTION TUES AND WED AS SHORT WAVE ENERGY
DIVES SOUTHEAST ACROSS THE DAKS ALONG WITH AN ASSOC SURFACE COLD
FRONT. SURFACE CDFNT WILL USHER IN COOLER TEMPS ACROSS THE REGION
TOWARDS END OF THE WEEK AS HAS BEEN ADVERTISED PAST FEW FCST CYCLES.

.BIS...NONE.
WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:04 AM CDTSevere Thunderstorm WarningBISStutsman41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.